Texas, 2006

Flash Flood in Texas, August 31, 2006

August 31, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 1:03 PM MST, 10 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 1:03 PM MST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT THU AUG 31 2006

.SYNOPSIS...
SCATTERED AFTERNOON AND NIGHT TIME SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH FRIDAY. SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL WITH LOCALIZED FLOODING POSSIBLE. A COLD FRONT WILL MOVE
INTO THE REGION ON SATURDAY...RESULTING IN COOLER TEMPERATURES AND
AN INCREASED CHANCE FOR RAIN THROUGH MONDAY. NORMAL TEMPERATURES
WITH A SLIGHT CHANCE OF AFTERNOON AND NIGHT TIME SHOWERS AND
THUNDERSTORMS WILL OCCUR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
IN A MOIST AND UNSTABLE ENVIRONMENT LITTLE FEATURES CAN PLAY A BIG
ROLE IN PRODUCING RAIN AND THUNDERSTORMS. LAST NIGHTS RAIN EVENT
WAS CAUSED BY A COMBINATION OF A SMALL WEAK TROUGH MOVING UP FROM
MEXICO INTO THE REGION AND OROGRAPHIC LIFT WHICH HELPED TRIGGER
LATE NIGHT AND EARLY MORNING THUNDERSTORMS OVER THE ELP METRO AREA
AFTER THE STANDARD DIURNAL PATTERN OF CONVECTION HAD ENDED. THAT
PATTERN MAY REPEAT ITSELF TONIGHT. SATELLITE WATER VAPOR IMAGERY
INDICATES ANOTHER WEAK TROUGH EMBEDDED IN THE MOISTURE THAT MAY
MOVE UP INTO THE AREA LATER TONIGHT AND COULD TRIGGER ADDITIONAL
THUNDERSTORMS. WITH THE FAIRLY MOIST AND UNSTABLE CONDITIONS
PRESENT...WILL KEEP MENTION OF SCATTERED SHOWERS AND THUNDERER
STORMS THROUGH FRIDAY.

A CHANGE IN THE WEATHER PATTERN WILL OCCUR ON SATURDAY AS A
STRONG COLD FRONT DROPS DOWN INTO THE AREA. AS THE FRONT MOVES
THROUGH THE FORECAST AREA...IT WILL PRODUCE  ADDITIONAL LIFT FOR
ENHANCED SHOWERS AND THUNDERSTORMS ON SATURDAY. THE LOW LEVEL AIR
MASS WILL BE SEVERAL DEGREES COOLER BEHIND THE FRONT WITH A STEADY
EAST FLOW AT THE SURFACE. THE WARMER MOIST AIR MOVING UP FROM THE
SOUTH WILL MOVE OVER THE TOP OF THIS COOLER LAYER...SETTING UP THE
POTENTIAL FOR MORE RAIN SUNDAY AND INTO MONDAY.

WITH REGARDS TO HURRICANE JOHN OFF THE PACIFIC COAST OF MEXICO AT
THIS TIME...MODELS CONTINUE TO PROJECT THAT IT WILL TAKE A
NORTHWESTERLY TRACK FURTHER OUT INTO THE PACIFIC BEFORE RE-CURVING
LAND-WARD AND IS NOT A THREAT TO MOVE TOWARD OUR LOCAL AREA AT
THIS TIME. HOWEVER...SOME MOISTURE MAY BE TAPPED FROM THE SYSTEM
AND PULLED UP OVER THE AREA...CONTRIBUTING TO THIS WEEKENDS RAIN
POTENTIAL.

BY LATE MONDAY INTO EARLY TUESDAY THE REGION SHOULD COME UNDER A
NORTHWEST TO NORTH FLOW AS A HIGH BUILDS OVER THE WESTERN PART OF
THE COUNTRY. SOME MOISTURE WILL REMAIN AND IMPULSES EMBEDDED IN
THE FLOW WILL TRIGGER ADDITIONAL THUNDERSTORMS THROUGH NEXT WEEK.
AT THIS TIME...THINKING MAINLY ISOLATED LOWLAND AND SCATTERED
MOUNTAIN STORMS IN THE AFTERNOON AND EVENING. THIS PATTERN MAY
EVEN PRODUCE A FEW STORMS THAT MAY APPROACH SEVERE IF CONDITIONS
ARE RIGHT.

&&

.AVIATION...VALID 01/00Z
SCATTERED AREAS OF MVFR AND WIDELY SCATTERED IFR FOR CIGS/VSBY
NEAR THUNDERSTORMS DURING THE NEXT 24 HOURS. THERE IS A POTENTIAL
FOR THUNDERSTORM OUTFLOW WIND GUSTS UP TO 40 KTS THIS EVENING. SEE
APPROPRIATE TAF AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  92  69  84  63 /  30  30  30  50  40
SIERRA BLANCA TX        58  87  61  78  53 /  40  30  30  60  50
LAS CRUCES              66  90  67  83  63 /  30  30  30  40  40
ALAMOGORDO              66  89  66  83  61 /  30  30  30  50  40
CLOUDCROFT              47  67  46  61  43 /  40  30  30  50  40
TRUTH OR CONSEQUENCES   65  89  65  82  62 /  30  30  30  40  40
SILVER CITY             59  81  62  79  59 /  30  30  40  40  30
DEMING                  64  90  64  87  60 /  30  30  30  40  40
LORDSBURG               62  91  63  88  59 /  30  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 31, 10:42 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1142 AM MDT THU AUG 31 2006

NMZ022>025-030>032-TXZ055-056-011745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1142 AM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS WILL BE MORE FREQUENT OVER THE
MOUNTAINS AND AREAS EAST OF THE RIO GRANDE. SOME OF THE STORMS MAY
PRODUCE RAIN WITH LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS AND
LOW LYING AREAS AND ROADS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE INTO THE REGION SATURDAY...INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY. SOME OF THE
STORMS MAY PRODUCE HEAVY RAIN WITH 1 TO 2 INCH AMOUNTS IN AN HOUR
POSSIBLE. SHOULD HEAVY RAINS OCCUR...FLOODING ALONG ARROYOS AND
DRAINAGES IS POSSIBLE. LOW LYING AND POORLY DRAINED AREAS MAY SEE
WATER POND UP AND ACCUMULATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 31, 11:20 PM MST to 11:50 PM MST
Where
El Paso County, El Paso
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Major street flooding took place in the northeast and west portions of El Paso. A water rescue was performed at the intersection of Mesa and Glory Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531782.